Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 120, NWS Raleigh, NC

July 5, 2002Chatham County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 8:26 PM EDT for Chatham County, Wake County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 8:26 PM EDT (00:26 UTC)
Expired
Jul 5, 2002, 9:00 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Chatham County, NC, Wake County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS52 KRAH 060026
SVRRAH
NCC037-183-060100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA
  NORTHEAST CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CARY...MOVING SOUTH AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  JORDAN LAKE
  CARY
  APEX
  HOLLY SPRINGS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 7:23 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SELMA                     NC   55 MPH TSTM WIND GUST
07/05/02   JOHNSTON                       55 MPH WIND GUST REPORTED
                                          BY SKYWARN.

0714 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       TREES DOWNED ON BUFFALO
                                          ROAD NEAR RIVER ROAD.
                                          REPORTED BY SKYWARN.

0715 PM    SELMA                     NC   TORNADO
07/05/02   JOHNSTON                       TORNADO REPORTED BY
                                          SKYWARN IN BUFFALO AND
                                          RIVER ROADS AREA. DEBRIS
                                          SEEN AND ROTATION OBSERVED.

KK
Local storm report, Jul 5, 7:35 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
735 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       SKYWARN REPORTS TREES
                                          DOWNED WITH SOME HOUSES
                                          DAMAGED BY TREES ON OAK
                                          STREET IN SELMA
Local storm report, Jul 5, 7:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
740 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       SKYWARN REPORTS TREES
                                          DOWNED WITH SOME HOUSES
                                          DAMAGED BY TREES ON OAK
                                          STREET IN SELMA

0710 PM    2 SW RED OAK              NC   .75 INCH HAIL
07/05/02   NASK

KK
Local storm report, Jul 5, 7:44 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
744 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTALIA                  NC   1.00 INCH HAIL
07/05/02   NASH                           REPORTED BY SKYWARN

KK
Special weather statement, Jul 5, 8:07 PM EDT, 19 minutes before
NCZ010-011-026>028-041>043-077-078-060200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 5 2002

...STRONG TO SEVERE THUNDERSTORMS REDEVELOPING OVER THE TRIANGLE...

STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A LINE FROM APEX TO
RALEIGH TO LOUISBURG. THESE STORMS ARE MOVING TO THE SOUTHEAST. THEY
WILL PRODUCE NEARLY CONSTANT LIGHTNING AND VERY HEAVY RAIN. SOME STORMS
COULD BECOME SEVERE...PRODUCING HAIL TO GOLF BALL SIZE AND DAMAGING
WINDS OVER 60 MPH.

STORMS HAVE ALREADY PRODUCED HEAVY RAIN OVER JOHNSTON...NASH...AND
HALIFAX COUNTIES...AND ADDITIONAL THUNDERSTORMS COULD CAUSE FLASH
FLOODING IN THESE AREAS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES
AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM HIGH AREAS...METAL OBJECTS...AND TALL ISOLATED TREES. MOVE
INDOORS IF POSSIBLE...BUT STAY AWAY FROM WINDOWS AND DOORS. AVOID USING
THE TELEPHONE UNLESS IT IS AN EMERGENCY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Jul 5, 8:12 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
812 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTALIA                  NC   1.00 INCH HAIL
07/05/02   NASH                           REPORTED BY SKYWARN

0750 PM    MCGEE CROSSROAD           NC   1.00 INCH HAIL
07/05/02   JOHNSTON                       REPORTED BY SKYWARN

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:15 PM EDTFlash Flood WarningRAHEdgecombe2 hr
Jul 5, 8:23 PM EDTFlash Flood WarningRAHWake112 min
Jul 5, 8:45 PM EDTSevere Thunderstorm WarningRAHHarnett45 min
Jul 5, 8:59 PM EDTFlash Flood WarningRAHWilson61 min
Jul 5, 9:40 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake35 min
Jul 5, 9:54 PM EDTFlash Flood WarningRAHJohnston111 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.